Anti-clotting drugs do not increase bleeding risk in GI procedure, study finds

November 1, 2011

Patients with recent use of aspirin, nonsteroidal anti-inflammatory drugs (NSAIDS), or anti-clotting drugs such as clopidogreal (Plavix) do not appear to have an increased risk of bleeding during or after removal of precancerous lesions in the digestive tract, according to results of a Mayo Clinic study. The findings, culled from a review of 1,382 procedures of patients treated at Mayo Clinic in Florida, are being presented at the annual meeting of the American College of Gastroenterology in Washington, D.C.

"Patients who have recently used these medications worry a lot about bleeding when lesions are removed from their esophagus, stomach, or colon. This study shows that such concerns may not be warranted," says the lead author Bashar Qumseya, M.D.

"In the past, we told patients to discontinue these agents, if possible, in order to prevent bleeding. But now we know that this may not be necessary," says Dr. Qumseya, a second year gastroenterology fellow at Mayo Clinic Florida.

Patients with recent use of aspirin, nonsteroidal anti-inflammatory drugs (), or anti-clotting drugs such as clopidogreal () do not appear to have an increased risk of bleeding during or after removal of in the digestive tract, according to results of a Mayo Clinic study. The findings, culled from a review of 1,382 procedures of patients treated at Mayo Clinic in Florida, are being presented at the annual meeting of the American College of Gastroenterology in Washington, D.C.

To conduct the study, Dr. Qumseya and his team examined Mayo Clinic's database of patients who received an endoscopic mucosal resection (EMR) from 1999 to 2010. An EMR is a minimally that can remove lesions from throughout the .

The researchers found that bleeding during an EMR occurred in 3.9 percent of patients, and that it was linked to procedures in the esophagus and stomach. Bleeding that occurred days to weeks after the procedure was found in 2.7 percent of patients, and was associated with lesions anywhere in the that were larger than 5 centimeters. Use of anti-inflammatory and anti-clotting agents, however, did not increase risk of bleeding either before or after an EMR.

"It is very important that patients know the risk of all medical procedures, and these findings will help us do the best job we can of informing our patients about those risks," Dr. Qumseya says.

Related Stories

Recommended for you

Could aggressive blood pressure treatments lead to kidney damage?

July 18, 2017
Aggressive combination treatments for high blood pressure that are intended to protect the kidneys may actually be damaging the organs, new research from the University of Virginia School of Medicine suggests.

Quantifying effectiveness of treatment for irregular heartbeat

July 17, 2017
In a small proof-of-concept study, researchers at Johns Hopkins report a complex mathematical method to measure electrical communications within the heart can successfully predict the effectiveness of catheter ablation, the ...

Concerns over side effects of statins stopping stroke survivors taking medication

July 17, 2017
Negative media coverage of the side effects associated with taking statins, and patients' own experiences of taking the drugs, are among the reasons cited by stroke survivors and their carers for stopping taking potentially ...

Study discovers anticoagulant drugs are being prescribed against safety advice

July 17, 2017
A study by researchers at the University of Birmingham has shown that GPs are prescribing anticoagulants to patients with an irregular heartbeat against official safety advice.

Protein may protect against heart attack

July 14, 2017
DDK3 could be used as a new therapy to stop the build-up of fatty material inside the arteries

Heart study finds faulty link between biomarkers and clinical outcomes

July 14, 2017
Surrogate endpoints (biomarkers), which are routinely used in clinical research to test new drugs, should not be trusted as the ultimate measure to approve new health interventions in cardiovascular medicine, according to ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.